Search in the Abstract Database

Abstracts Search 2014

* = Presenting author

P347. Severe scalp and skin involvement in Crohn's disease patients under treatment with anti-tumor necrosis factor alpha

E. Rodrigues-Pinto1, F. Magro1, F. Osório2, S. Lopes1, S. Magina2, G. Macedo1, 1Centro Hospitalar São João, Gastroenterology Department, Porto, Portugal, 2Centro Hospitalar São João, Dermatology, Porto, Portugal

Background

Anti-tumor necrosis factor alpha [anti-TNF alpha] therapy can be very effective in the treatment of Crohn's disease [CD], as well as, of psoriasis, however, it can also be implicated in the induction of paroxystical psoriasiform lesions. Aim: Characterize CD patients who developed psoriasiform eruptions with severe scalp involvement inducing inflammatory alopecia.

Methods

Cross-sectional study in patients with CD followed in the inflammatory bowel disease outpatient clinic that developed severe scalp involvement inducing inflammatory alopecia.

Results

Five patients (four female) with CD under treatment with anti-TNF alpha - two under infliximab [IFX] and three under adalimumab [ADA] - developed scalp psoriasiform eruptions of an erythematous and scaly nature, with hyperkeratotic and exudative lesions, inducing non-scarring inflammatory alopecia. All patients also had psoriasiform lesions on the trunk and limbs, as well as, involvement of skinfolds; one patient had a palmoplantar lesion. No personal history of psoriasis was present. Two of three patients treated with ADA had previously been treated with IFX, without development of skin lesions. At the time of psoriatic lesions development, three patients were in combination therapy with azathioprine. Infections were excluded and skin biopsy confirmed clinical diagnosis in all patients, showing regular acanthosis with hyperkeratosis, a variable number of neutrophils in the epidermis, and a predominantly lymphocytic infiltrate in the dermis. Topical treatment was started in all patients (corticosteroids, vitamin D derivatives, coal tar, salicylic acid, urea and tacrolimus), however, it was necessary to discontinue biologic therapy in four of the patients. Four of the patients began systemic treatment with methotrexate and one of them was also treated with cyclosporine.

Conclusion

So far no risk factors have been identified. It is not known whether psoriasis induced by anti-TNF alpha is a class effect, neither if the switch to different anti-TNF alpha improves psoriatic lesions. Treatment with ADA seems to give rise to a higher rate of lesions than expected, comparing to IFX.